Colorado, 2005

Hail in Colorado, May 22, 2005

May 22, 2005 · NWS PUB · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 22, 1:27 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, May 22, 1:27 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
227 PM MDT SUN MAY 22 2005

.SHORT TERM...
(TODAY AND TONIGHT)

...SVR LIKELY TOMORROW...WITH ONE OR TWO POSSIBLE LATER TODAY WEST
   ALONG E FACING SLOPE OF S MTNS AND WEST OF I-25...
...SNOWMELT FLOOD POTENTIAL CONTINUES...

CURRENTLY...LATEST VIS SHOWS MOSTLY CLEAR SKIES OVER THE CWA. A FEW
Q NOTED OVER THE PIKES PEAK REGION AND S MTNS. SPC CAPE ANALYSIS
SHOWS BEST INSTABILITY OVER THE I-25 CORRIDOR WITH LITTLE CIN NOTED
OVER THE HIER TRRN OF THE PLAINS. DWPTS REMAINING STEADY IN THE
UPPER 40S/L50S OVER THE I-25 CORRIDOR.

SYNOPSIS...WEST TO WEST NORTHWEST FLOW ALOFT HAS SET UP ALOFT. SFC
HIGH PRESSURE MOVING SOUTHEAST OUT OF THE HIGH PLAINS WILL CONTINUE
AN USPLOPE SFC FLOW PATTERN DURING THIS TIME PERIOD. SFC DEWPOINTS
IN THE 50S COMBINED WITH AMPLE SUNSHINE WILL ALLOW FOR QUITE A BIT
OF INSTABLITY TO DEVELOP OVER THE REGION. THIS INSTABILITY COMBINED
WITH THE DEEP 0-6KM WIND SHEAR WILL ALLOW FOR A FEW SVR THUNDERSTORMS
OVER THE REGION TOMORROW.

REMAINDER OF THIS AFTERNOON INTO EARLY EVENING...LOW LVL ATMOSPHERE
IS EXPECTED TO BE QUITE UNSTABLE OVER THE PLAINS AND ESPECIALLY I-25
CORRIDOR. HOWEVER...A SIGNIFICANT CAP IS NOTED IN THE GUIDANCE AND
I DO NOT EXPECT THIS CAP TO BREAK. THE ONLY EXCEPTION WILL BE ALONG
THE EAST FACING SLOPES OF THE SOUTHERN MTNS/PIKES PEAK REGION WHERE
TERRAIN FORCING MAY INITIATE A STORM OR TWO. WITH THE INSTABILITY
IN PLACE AND SUFFICIENT SHEAR...THE STORM COULD BE SVR. THE PRIMARY
THREAT WOULD BE A FEW LARGE HAILSTONES AND STRONG WIND GUST. THE
STORMS WILL DIE QUICKLY ONCE THEY GET BELOW 6000 FEET DUE TO THE
CAPPING. OTHERWISE...OVER THE REMAINDER OF THE REGION...A FEW CLOUDS
ARE EXPECTED.

LATER TONIGHT...MOSTLY CLEAR.

TOMORROW...OUR FIRST CLASSIC UPSLOPE (DAY-2) SVR WX DAY SHOULD
OCCUR. THE COMBO OF THE DEEP SHEAR OF 30-40 KNTS AND INSTABILITY OF
2500 J/KG WILL ALLOW FOR A FEW SUPERCELLS ACROSS THE PLAINS
TOMORROW. UNLIKE TODAY...THE GUIDANCE SHOWS ABSOLUTELY NO CAP SO
STORMS SHOULD GET GOING BY MID AFTERNOON TOMORROW. LLVL SHEAR IS
WEAK...AND LLVL ENVIRONMENT WILL BE CLEAN (I.E., NO
REMNANT BOUNDARIES) SO MESOCYCLONICALLY DRIVE TORNADO THREAT TOMORROW
WILL BE VERY LOW. AS ALWAYS...NON SUP TORS WILL BE POSSIBLE EARLY ON
WITH ANY INTENSE CONVECTION..HOWEVER WITH NO INCIPIENT BOUNDARIES IN
PLACE...THIS POSSIBILITY IS ALSO NOT TOO HIGH. WITH WEAK FLOW
ALOFT...SUPERCELL TYPE SHOULD BE HP WITH LARGE HAIL AND DAMAGING
WINDS MAIN THREAT. THIS IS ESPECIALLY TRUE GIVEN IMPRESSIVE LAPSE
RATES OF 8.5C/KM. STORM MOTION SHOULD BE SE FOR ANY RIGHT MOVING
ROTATING STORM. STORMS SHOULD INITIATE OVER THE MTNS AND MOVE ONTO
THE PLAINS. STORMS SHOULD CONGEAL INTO AN MCS AS IT RACES INTO KS
LATER IN THE EVENING.

HYDRO CONCERNS...NOT MUCH CHANGE HERE. WARM TEMPS WILL CONTINUE THE
RAPID SNOW MELT. ONCE AGAIN...TEMPS TO REMAIN ABOVE FREEZING TONITE
SO SNOW MELT WILL CONTINUE ON AN ACCELERATED PACE. THE RIO GRANDE
SHOULD GO A BIT OVER FLOODSTAGE WITH ONLY AGRICULTURAL FLOODING
ANTICIPATED. ALL OTHER STREAMS COMING OUT OF THE SANGRES...WETS...
AND SAN JUANS WILL BE RUNNING HIGH. SADLY...2 DEATHS HAVE ALREADY
OCCURRED ON THE WESTERN SLOPE DUE TO THE HIGH WATER. /HODANISH

.LONG TERM...
(MONDAY NIGHT THROUGH NEXT SUNDAY)

NOT MUCH ADJUSTMENT NEEDED FROM PREVIOUS THINKING FOR THE LONG TERM
AS WEATHER CONCERNS CONTINUE TO FOCUS ON SEVERE WEATHER THREAT
AS WELL AS HYDROLOGIC SNOWMELT ISSUES.

LATEST MID TO LONG RANGE MODELS ARE CONTINUING THEIR TREND OF COOLER
MAXIMUM AFTERNOON TEMPERATURES FOR THE MAJORITY OF THE LONG TERM AS
COMPARED TO THE PAST SEVERAL DAYS.  THE MODELS ARE ALSO CONTINUING
THEIR TREND OF INCREASING THE AVAILABLE ATMOSPHERIC MOISTURE FOR THE
LONG TERM...ESPECIALLY FROM WEDNESDAY NIGHT INTO NEXT SUNDAY.

IMPRESSIVE PROJECTED CAPES/LIS AND SHEARS AT TIMES SUGGEST THAT
SEVERE WEATHER WILL BECOME SOMEWHAT COMMON OVER CWFA...ESPECIALLY
EASTERN HALF FOR STRETCHES OF THE LONG TERM.

QUITE WARM/RELATIVELY DRY CONDITIONS ARE EXPECTED TO CONTINUE OVER
WESTERN SECTIONS OF THE CWFA...ESPECIALLY THE INITIAL SEVERAL
DAYS OF THE PACKAGE...WHICH WILL ALLOW SNOWMELT TO CONTINUE AT A
GOOD CLIP. HYDROLOGIC HIGHLIGHTS WILL MOST LIKELY CONTINUE THIS
REGION FOR THE LONG TERM. THANKS SURROUNDING OFFICES FOR
COORDINATION/COLLABORATION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 22, 6:00 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN MAY 22 2005

COZ058>089-093>099-231300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SUN MAY 22 2005

...FLOOD WARNING IN EFFECT FOR THE UPPER RIO GRANDE AT DEL
NORTE FOR MONDAY MORNING...
...URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE UPPER RIO GRANDE
BASIN EXTENDED THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE I-25 CORRIDOR
AFTER 200 PM TODAY.  THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL
AROUND 1 INCH IN DIAMETER...WIND GUSTS TO AROUND 50 MPH...BRIEF HEAVY
RAIN...AND DANGEROUS LIGHTNING.

HIGH FLOWS WILL CONTINUE ACROSS THE UPPER RIO GRANDE BASIN TODAY AND
TONIGHT. A FLOOD WARNING IS IN EFFECT FOR THE UPPER RIO GRANDE AT DEL
NORTE WHERE THE RIVER IS EXPECTED TO REACH FLOOD STAGE MONDAY
MORNING. THE RIVER IS CURRENTLY RUNNING NEAR BANKFULL.

NUMEROUS SMALLER STREAMS ACROSS THE UPPER RIO GRANDE BASIN WILL
CONTINUE TO SEE MINOR LOWLAND FLOODING THROUGH AT LEAST WEDNESDAY.
AN URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN EXTENDED
THROUGH WEDNESDAY MORNING FOR THESE AREAS.  THIS INCLUDES THE SAN
LUIS VALLEY.

IN THE ARKANSAS BASIN...INCLUDING LAKE AND CHAFFEE COUNTIES...AND
EVERYTHING EAST OF THE SANGRE DE CRISTO MOUNTAINS...RIVERS AND
STREAMS ARE EXPECTED TO RUN HIGH AND FAST TODAY...BUT THEY SHOULD
REMAIN WITHIN THEIR BANKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MANY RIVERS AND STREAMS IN THE UPPER RIO GRANDE BASIN WILL CONTINUE
TO MEET OR EXCEED BANKFULL LEVELS AS THE SNOWMELT CONTINUES.  IF
THE HEAT CONTINUES IN FULL FORCE...THE MAINSTEM RIO GRANDE MAY GO OUT
OF ITS BANKS AT A FEW LOCATIONS EARLY MONDAY MORNING.  THIS INCLUDES
THE RIO GRANDE AT DEL NORTE.

IN THE UPPER ARKANSAS BASIN...RIVERS AND STREAMS ARE EXPECTED TO
CONTINUE RUNNING HIGH AND FAST OVER THE NEXT SEVERAL DAYS...BUT THEY
SHOULD REMAIN WITHIN THEIR BANKS FOR THE TIME BEING.

IN ADDITION TO THE SNOWMELT FLOOD POTENTIAL...THE THREAT OF SEVERE
STORMS WILL PERSIST THROUGH THE WEEK.  A COMBINATION OF NORTHWEST
FLOW ALOFT AND LOW LEVEL UPSLOPE FLOW...WILL SET THE STAGE FOR
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...WITH A FEW
STORMS LIKELY BEING SEVERE.

FOR MORE DETAILS ON THE ONGOING SNOWMELT FLOOD POTENTIAL OVER
SOUTHERN COLORADO...PLEASE LINK TO THE WEB SITE FOR THE NATIONAL
WEATHER SERVICE IN PUEBLO AT WEATHER.GOV/PUB.  CLICK ON THE NEWS OF
THE DAY LINKS...OR THE MAP OF SOUTH CENTRAL AND SOUTHEAST COLORADO.
YOU CAN ALSO CLICK ON RIVERS AND LAKES FROM THE LEFT HAND MENU
...AND THEN CLICK ON TEXT PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ALONG THE I-25 CORRIDOR AFTER 2 PM TODAY.

LW/MM

The radar

The Pueblo radar (KPUX), 147 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Las Animas

When
May 22, 4:20 PM MST to 4:40 PM MST
Where
Las Animas County, Trinidad
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -104.517

Hail, Las Animas

When
May 22, 5:22 PM MST to 5:27 PM MST
Where
Las Animas County, 11 mi S of Trinidad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.000, -104.517

Hail, Las Animas

When
May 22, 5:48 PM MST to 5:53 PM MST
Where
Las Animas County, 5 mi W of Trinidad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -104.600

Hail, Las Animas

When
May 22, 6:40 PM MST to 7:05 PM MST
Where
Las Animas County, 8 mi SSW of Trinidad
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -104.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448833, 5448834, 5448836, 5448835.